Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A continuous/discontinuous Galerkin method and a priori error estimates for the biharmonic problem on surfaces

Authors: Karl Larsson and Mats G. Larson
Journal: Math. Comp. 86 (2017), 2613-2649
MSC (2010): Primary 65N15, 65N30, 58J99
Published electronically: March 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a continuous/discontinuous Galerkin method for approximating solutions to a fourth order elliptic PDE on a surface embedded in $ \mathbb{R}^3$. A priori error estimates, taking both the approximation of the surface and the approximation of surface differential operators into account, are proven in a discrete energy norm and in $ L^2$ norm. This can be seen as an extension of the formalism and method originally used by Dziuk (1988) for approximating solutions to the Laplace-Beltrami problem, and within this setting this is the first analysis of a surface finite element method formulated using higher order surface differential operators. Using a polygonal approximation $ \Gamma _h$ of an implicitly defined surface $ \Gamma $ we employ continuous piecewise quadratic finite elements to approximate solutions to the biharmonic equation on $ \Gamma $. Numerical examples on the sphere and on the torus confirm the convergence rate implied by our estimates.

References [Enhancements On Off] (What's this?)

  • [1] Paola F. Antonietti, Andreas Dedner, Pravin Madhavan, Simone Stangalino, Björn Stinner, and Marco Verani, High order discontinuous Galerkin methods for elliptic problems on surfaces, SIAM J. Numer. Anal. 53 (2015), no. 2, 1145-1171. MR 3338674,
  • [2] Thierry Aubin, Nonlinear Analysis on Manifolds. Monge-Ampère Equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. MR 681859
  • [3] Arthur L. Besse, Einstein Manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 10, Springer-Verlag, Berlin, 1987. MR 867684
  • [4] Susanne C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954
  • [5] Susanne C. Brenner and Li-Yeng Sung, $ C^0$ interior penalty methods for fourth order elliptic boundary value problems on polygonal domains, J. Sci. Comput. 22/23 (2005), 83-118. MR 2142191,
  • [6] E. Burman, P. Hansbo, M. G. Larson, K. Larsson, and A. Massing, Finite element approximation of the Laplace-Beltrami operator on a surface with boundary,
    preprint, arXiv:1509.08597, 2015.
  • [7] J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys. 28 (1958), no. 2, 258-267.
  • [8] D. Chapelle and K. J. Bathe, The Finite Element Analysis of Shells--Fundamentals, Computational Fluid and Solid Mechanics, Springer-Verlag, Berlin, 2003. MR 2143259
  • [9] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, Classics in Applied Mathematics, vol. 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. Reprint of the 1978 original [North-Holland, Amsterdam; MR0520174 (58 #25001)]. MR 1930132
  • [10] Andreas Dedner, Pravin Madhavan, and Björn Stinner, Analysis of the discontinuous Galerkin method for elliptic problems on surfaces, IMA J. Numer. Anal. 33 (2013), no. 3, 952-973. MR 3081490,
  • [11] Michel C. Delfour, Tangential differential calculus and functional analysis on a $ C^{1,1}$ submanifold, Differential geometric methods in the control of partial differential equations (Boulder, CO, 1999) Contemp. Math., vol. 268, Amer. Math. Soc., Providence, RI, 2000, pp. 83-115. MR 1804791,
  • [12] Alan Demlow, Higher-order finite element methods and pointwise error estimates for elliptic problems on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 2, 805-827. MR 2485433,
  • [13] Alan Demlow and Gerhard Dziuk, An adaptive finite element method for the Laplace-Beltrami operator on implicitly defined surfaces, SIAM J. Numer. Anal. 45 (2007), no. 1, 421-442 (electronic). MR 2285862,
  • [14] Alan Demlow and Maxim A. Olshanskii, An adaptive surface finite element method based on volume meshes, SIAM J. Numer. Anal. 50 (2012), no. 3, 1624-1647. MR 2970758,
  • [15] Gerhard Dziuk, Finite elements for the Beltrami operator on arbitrary surfaces, Partial differential equations and calculus of variations, Lecture Notes in Math., vol. 1357, Springer, Berlin, 1988, pp. 142-155. MR 976234,
  • [16] G. Dziuk and C. M. Elliott, Finite elements on evolving surfaces, IMA J. Numer. Anal. 27 (2007), no. 2, 262-292. MR 2317005,
  • [17] G. Dziuk and C. M. Elliott, Surface finite elements for parabolic equations, J. Comput. Math. 25 (2007), no. 4, 385-407. MR 2337402
  • [18] Gerhard Dziuk and Charles M. Elliott, Finite element methods for surface PDEs, Acta Numer. 22 (2013), 289-396. MR 3038698
  • [19] G. Engel, K. Garikipati, T. J. R. Hughes, M. G. Larson, L. Mazzei, and R. L. Taylor, Continuous/discontinuous finite element approximations of fourth-order elliptic problems in structural and continuum mechanics with applications to thin beams and plates, and strain gradient elasticity, Comput. Methods Appl. Mech. Engrg. 191 (2002), no. 34, 3669-3750. MR 1915664,
  • [20] P. Hansbo and M. G. Larson, A stabilized finite element method for the Darcy problem on surfaces, IMA J. Numer. Anal. (2016), Advance online publication, DOI 10.1093/imanum/drw041.
  • [21] Claes Johnson, Numerical Solution of Partial Differential Equations by the Finite Element Method, Cambridge University Press, Cambridge, 1987. MR 925005
  • [22] Tamara G. Kolda and Brett W. Bader, Tensor decompositions and applications, SIAM Rev. 51 (2009), no. 3, 455-500. MR 2535056,
  • [23] Mats G. Larson and Fredrik Bengzon, The Finite Element Method: Theory, Implementation, and Applications, Texts in Computational Science and Engineering, vol. 10, Springer, Heidelberg, 2013. MR 3015004
  • [24] Maxim A. Olshanskii, Arnold Reusken, and Jörg Grande, A finite element method for elliptic equations on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 5, 3339-3358. MR 2551197,
  • [25] L. Zhornitskaya and A. L. Bertozzi, Positivity-preserving numerical schemes for lubrication-type equations, SIAM J. Numer. Anal. 37 (2000), no. 2, 523-555. MR 1740768,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N15, 65N30, 58J99

Retrieve articles in all journals with MSC (2010): 65N15, 65N30, 58J99

Additional Information

Karl Larsson
Affiliation: Department of Mathematics and Mathematical Statistics, Umeå University, SE-901 87 Umeå, Sweden

Mats G. Larson
Affiliation: Department of Mathematics and Mathematical Statistics, Umeå University, SE-901 87 Umeå, Sweden

Received by editor(s): January 19, 2015
Received by editor(s) in revised form: February 5, 2016, and April 26, 2016
Published electronically: March 30, 2017
Additional Notes: This research was supported in part by the Swedish Foundation for Strategic Research Grant No. AM13-0029, the Swedish Research Council Grant No. 2013-4708, and the Swedish strategic research programme eSSENCE
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society